(MCT) — LOS ANGELES — The U.S. Centers for Disease Control and Prevention reported Wednesday that a 24th person had died of fungal meningitis after receiving contaminated steroid injections. The latest victim had received an injection to treat back pain in Indiana, according to reports.
In all, the CDC said it had confirmed cases of fungal infection in 317 people, and meningitis in 54. All but two of the meningitis cases were sickened by infection with Exserohilum rostratum — a type of fungus that has been detected in unopened vials of steroids recovered from the New England Compounding Center, the Framingham, Mass.-based compounding facility that has been implicated in the outbreak. One meningitis patient was exposed to a fungus known as Aspergillus fumigatus; another, to Cladosporium (neither of which had been recognized as a cause of meningitis before now, the CDC noted Wednesday).
Around 14,000 patients may have received injections of steroids from one of the three lots implicated in the outbreak, the agency said, and 97 percent have been contacted for follow-up. In a health advisory released Tuesday, the CDC said that the greatest risk of developing meningitis occurs during the six weeks after injection. It stressed that antifungal treatment was not recommended in asymptomatic exposed patients who had not tested positive for meningitis.
Symptoms of fungal meningitis include headache, fever, nausea, a stiff neck and sensitivity to light. The ailment is not contagious.
In the meantime, as the CDC has continued its monitoring efforts, the U.S. Food and Drug Administration has been investigating the New England Compounding Center. On Tuesday, Massachusetts Gov. Deval Patrick told reporters that the state would permanently revoke the facility’s pharmacy license. He also said he was assembling a special commission to consider changes to the state’s pharmacy regulations, reported Boston radio station WBUR.